Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 69, NWS Memphis, TN

August 28, 20174 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 28, 2017, 7:41 AM CDT for 4 counties in Tennessee. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2017, 7:41 AM CDT (12:41 UTC)
Expired
Aug 28, 2017, 12:45 PM CDT
In force
5 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 122 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 8:25 AM CDTFLASH FLOOD5 Ssw Milan, TNWATER COVERING TARA DRIVE NORTH OF MEDINA.
Aug 28, 10:17 AM CDTFLASH FLOOD3 Ne Fairview, TNONE HOUSE WAS EVACUATED AND ONE CAR WAS TRAPPED IN WATERS IN THE TOWN OF THREE WAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WGUS54 KMEG 281241
FFWMEG
TNC017-053-077-113-281545-
/O.NEW.KMEG.FF.W.0069.170828T1241Z-170828T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
741 AM CDT MON AUG 28 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northwestern Henderson County in western Tennessee...
  Southeastern Gibson County in western Tennessee...
  Southwestern Carroll County in western Tennessee...
  Northeastern Madison County in western Tennessee...

* Until 1045 AM CDT

* At 741 AM CDT...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past hour. Showers and thunderstorms will 
  produce an additional 2 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Jackson, Fairview, Three Way, Blue Goose, Bargerton, Carroll,
  Medina, Howley, Hickory Flat, Claybrook, Youngs Crossing, West,
  Cedar Grove, Mount Gilead, Huron, Russell Crossroads, Juno,
  Lavinia, Gilmore and Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3591 8849 3557 8850 3569 8887 3585 8887

$$
3 follow-up statements
831 
WGUS54 KMEG 281536
FFWMEG
TNC017-053-077-113-281745-
/O.EXT.KMEG.FF.W.0069.000000T0000Z-170828T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1036 AM CDT MON AUG 28 2017

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  Northwestern Henderson County in western Tennessee...
  Southeastern Gibson County in western Tennessee...
  Southwestern Carroll County in western Tennessee...
  Northeastern Madison County in western Tennessee...

* Until 1245 PM CDT

* At 1036 AM CDT...Doppler Radar estimates 3 to 5 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Jackson, Fairview, Three Way, Blue Goose, Bargerton, Carroll,
  Medina, Howley, Hickory Flat, Claybrook, Youngs Crossing, West,
  Cedar Grove, Mount Gilead, Huron, Russell Crossroads, Juno,
  Lavinia, Gilmore and Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3591 8849 3557 8850 3569 8887 3585 8887

$$
543 
WGUS74 KMEG 281604
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1104 AM CDT MON AUG 28 2017

TNC017-053-077-113-281745-
/O.CON.KMEG.FF.W.0069.000000T0000Z-170828T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson TN-Gibson TN-Carroll TN-Madison TN-
1104 AM CDT MON AUG 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON...SOUTHWESTERN CARROLL
AND NORTHEASTERN MADISON COUNTIES...

At 1101 AM CDT, the Madison County Sheriffs Office has reported that 
evacuations were occurring in the Three Way community from both a 
home and persons trapped in their vehicle. This is a dangerous 
situation as radar has estimated 3 to 5 inches of rain has occurred 
over the past 3 hours. Showers and thunderstorms will produce an 
additional 1 to 3 inches of rain over the next 2 hours.

Some locations that will experience flooding include...
Jackson, Fairview, Three Way, Blue Goose, Bargerton, Carroll, Medina,
Howley, Hickory Flat, Claybrook, Youngs Crossing, West, Cedar Grove,
Mount Gilead, Huron, Russell Crossroads, Juno, Lavinia, Gilmore and
Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3591 8849 3557 8850 3569 8887 3585 8887

$$
123 
WGUS74 KMEG 281744
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1244 PM CDT MON AUG 28 2017

TNC017-053-077-113-281753-
/O.EXP.KMEG.FF.W.0069.000000T0000Z-170828T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson TN-Gibson TN-Carroll TN-Madison TN-
1244 PM CDT MON AUG 28 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HENDERSON...SOUTHEASTERN
GIBSON...SOUTHWESTERN CARROLL AND NORTHEASTERN MADISON COUNTIES WILL
EXPIRE AT 1245 PM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3591 8849 3557 8850 3569 8887 3585 8887

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:24 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 28, 6:24 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
624 AM CDT Mon Aug 28 2017

.DISCUSSION...
Updated for 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 342 AM CDT Mon Aug 28 2017/

DISCUSSION...

Currently...A weak cold front and shortwave are moving into the NW
part of the forecast area this morning. A few thunderstorms have
developed across Randolph and Lawrence counties. Otherwise mid
level moisture from Harvey continues to spread over the region
with a few sprinkles across North Mississippi. Temperatures range
from the mid 60s along the KY border to lower 70s across much of
the remainder of the area.

Today through Tuesday...An upper low will track across the
southern Great Lakes with troughing extending into the Mid-South.
A weak cold front will slowly track across the Mid-South today and
tonight then stall and weaken further on Tuesday. Expect
scattered showers and thunderstorms to develop today. Temps should
be a couple of degrees cooler with more clouds and precip.
Activity should diminish in the evening with loss of heating and
the upper trough starting to pull east. Should see less activity
on Tuesday as the upper trough continues to pull away. Temps will
be couple of degrees warmer.

Wednesday through Sunday...Models have started to trend back
toward bringing the remnants of Harvey north toward the Mid-
South. 00z guidance is still all over the map but the ECMWF and
several GEFS members track the circulation into the region. As a
result the risk of heavy rain over parts of the Mid-South is
increasing. At this time is appears the best chances would be over
eastern AR but confidence in the placement of the heaviest rain
is low giving the high variability in model solutions. Most
solutions are indicating somewhere in the neighborhood of 2 to 6
inches across the Mid-South through the weekend. Have increased
pops during this time period and will place the threat of heavy
rain in the HWO from the Wed through Sunday. Temps will be below
normal through the period.

SJM

&&

.AVIATION...

12Z TAFs

Convection expected throughout this TAF period for all sites.
Tried to narrow down the best timing...but confidence is low as
moist environment could lead to multiple rounds throughout the day
and evening. Conditions likely to briefly drop to MVFR or IFR in
heavier downpours. Coverage and intensity should let up late in
the period. Winds outside of storms will be southerly at 3-7kts.
Light fog potential late at MKL.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 28, 7:11 AM CDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
711 AM CDT Mon Aug 28 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291415-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
711 AM CDT Mon Aug 28 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms may contain
locally heavy rainfall and produce isolated flash flooding today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is the potential for a significant heavy rainfall event
starting on Wednesday and continuing into the weekend depending on
the track of the remnants of Harvey. There is much uncertainty
regarding timing, exact track and rainfall amounts. Please
continue to monitor forecasts as this event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:41 AM CDTFlash Flood WarningMEGBenton, Carroll, Decatur, Henderson6 hr
Aug 28, 8:41 AM CDTFlash Flood WarningMEGCarroll, Crockett, Gibson, Madison4 hr
Aug 28, 10:40 AM CDTFlash Flood WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale3 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.